Alert archive / Missouri / Tornado Warnings in 1999
Tornado Warning 13, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Jan 21, 1999, 7:45 PM CST for Butler County, Stoddard County, Wayne County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 21, 1999, 7:45 PM CST (01:45 UTC)
- Expired
- Jan 21, 1999, 8:30 PM CST
- In force
- 45 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
Counties Butler County, MO, Stoddard County, MO, Wayne County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 8:00 PM CST | Hail 1 | Dudley, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 21, 4:30 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 1.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 725 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1259 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 220145 RRA TORPAH MOC023-207-223-220230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 745 PM CST THU JAN 21 1999 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... BUTLER COUNTY IN SOUTHEASTERN MISSOURI NORTHWESTERN STODDARD COUNTY IN SOUTHEASTERN MISSOURI SOUTHEASTERN WAYNE COUNTY IN SOUTHEASTERN MISSOURI * UNTIL 830 PM CST * AT 740 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG ROTATION JUST SOUTH OF WAPPAPELLO...MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM COULD PRODUCE A TORNADO AT ANY TIME. ANOTHER SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WILL ENTER THE SOUTHWEST PART OF BUTLER COUNTY AROUND 750 PM CST. * SOME LOCATIONS AFFECTED... NEAR PUXICO AROUND 755 PM CST THIS IS A DANGEROUS STORM. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWIlSE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMES FOR A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF RISING WATER. SPODEN/JH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jan 21, 2:00 PM CST, 5 hours 45 minutes earlier.
Area forecast discussion, Jan 21, 2:00 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 200 PM CST THU JAN 21 1999 LATEST SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE OVER OKLAHOMA WITH A WARM FRONT EXTENDING ACROSS CNTRL MO AND SRN IL INTO NW KY. AIRMASS SOUTH OF THIS FRONT HAS BECOME MODERATELY UNSTABLE. TEMPERATURES AND DEWPOINTS IN THE 60S HAS RESULTED IN SURFACE-BASED CAPE VALUES OF 500 TO 1500 J/KG. 12Z UA SOUNDINGS SHOWED AIRMASS WAS STRONGLY CAPPED. HOWEVER...UPWARD VERTICAL MOTIONS ASSOCIATED WITH MID-LEVEL SHORTWAVE TROF MOVING ACROSS THE PLAINS HAS RESULTED IN CAP WEAKENING. THIS IS SEEN IN 18Z LZK AND JAN SOUNDINGS. SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN BEGINNING TO DEVELOP ACROSS PORTIONS OF FA...GENERALLY INVOF WARM FRONT. WITH INSTABILITY IN PLACE AND CONTINUED UPWARD VERTICAL MOTION EXPECTED OVER REGION... EXPECT ADDITIONAL STORMS WILL DEVELOP WITH SOME OF THESE STORMS POSSIBLY BECOMING SEVERE. MODELS INDICATE THE SHORTWAVE TROF WILL SLOWLY NORTHEAST AWAY FROM REGION WHILE A SECOND STRONGER SHORTWAVE TROF DROPS INTO THE LONGWAVE TROF THAT HAS ALREADY DEVELOPED OVER THE SOUTHERN PLAINS. THIS SECOND SHORTWAVE TROF WILL THEN ROTATE EWD TOWARD THE FA FRI AND SATURDAY. AS A RESULT...A COLD FRONT WILL SWEEP ACROSS THE REGION FRI AFTN INTO FRIDAY NIGHT. MODELS CONTINUE TO SHOW A DRY PUNCH WILL MOVE ALSO INTO THE REGION LATE FRIDAY AFTN/EVENING. WITH INSTABILITY EXPECTED TO REMAIN IN PLACE AND WIND FIELDS ALSO EXPECTED TO INCREASE...BELIEVE THREAT OF SEVERE THUNDERSTORMS WILL INCREASE AS FRONT AND DRY PUNCH MOVE INTO REGION. CLOUDS SHOULD CONTINUE ACROSS THE FA UNTIL SATURDAY WITH WRN PORTIONS OF FA BEGINNING TO SEE SOME SUN BY EARLY SAT AFTN. A FEW SHOWERS MAY ALSO CONTINUE...MAINLY OVER NRN AND ERN SECTIONS OF FA EARLY SATURDAY. FWC/FAN TEMPERATURE GUIDANCE ARE IN CLOSE AGREEMENT. HOWEVER... BELIEVE LOWS TONIGHT WILL BE WARMER THAN GUIDANCE ACROSS SRN SECTIONS OF FA AS DEWPOINTS ARE CURRENTLY APPROACHING THE 60S. HIGHS TOMORROW MAY ALSO BE A FEW DEGREES WARMER THAN GUIDANCE. WILL HOLD OFF ON FLASH FLOOD WATCH ATTM AS CURRENT THINKING IS THAT HEAVY RAINS SHOULD GENERALLY BE FRIDAY AND FRIDAY NIGHT. .PAH...NONE. JH/JK
In the hours before
Local storm report, Jan 21, 6:03 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
603 PM CST THU JAN 21 1999
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM MOREHOUSE MO TORNADO
01/21/99 STODDARD SPOTTERS REPORTED W OF
MOREHOUSELocal storm report, Jan 21, 6:08 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
608 PM CST THU JAN 21 1999
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0602 PM MO .5 INCH HAIL
01/21/99 WAYNE MCGEELocal storm report, Jan 21, 6:15 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
615 PM CST THU JAN 21 1999
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0613 PM ORAN MO .75 INCH HAIL
01/21/99 SCOTTLocal storm report, Jan 21, 7:19 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
719 PM CST THU JAN 21 1999
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0713 PM ANNA IL TORNADO
01/21/99 UNION REPORTED BY IL STATE
POLICELocal storm report, Jan 21, 7:34 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
734 PM CST THU JAN 21 1999
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0732 PM MARION IL 1 INCH HAIL
01/21/99 WILLIAMSON REPORT FROM WSIL TV CREWLocal storm report, Jan 21, 7:43 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
743 PM CST THU JAN 21 1999
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0737 PM POPLAR BLUFF MO TORNADO
01/21/99 BUTLER FUNNEL CLOUD VICINITY OF
POPLAR BLUFFThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 6:18 PM CST | Tornado Warning | PAH | Stoddard | 32 min |
| Jan 21, 6:34 PM CST | Tornado Warning | PAH | Scott | 46 min |
| Jan 21, 6:48 PM CST | Tornado Warning | PAH | New Madrid, Stoddard | 47 min |
| Jan 21, 6:58 PM CST | Tornado Warning | PAH | Butler | 47 min |
| Jan 21, 7:50 PM CST | Flash Flood Warning | PAH | Cape Girardeau, Scott, Stoddard | 9 hr |
| Jan 21, 9:30 PM CST | Flash Flood Warning | PAH | Bollinger, Butler, Wayne | 8 hr |
| Jan 21, 9:30 PM CST | Flash Flood Warning | PAH | Perry | 8 hr |
| Jan 21, 9:30 PM CST | Flash Flood Warning | PAH | Ripley | 8 hr |
| Jan 21, 9:31 PM CST | Severe Thunderstorm Warning | PAH | New Madrid, Stoddard | 49 min |
| Jan 21, 10:00 PM CST | Tornado Warning | PAH | Scott | 35 min |
| Jan 21, 10:23 PM CST | Tornado Warning | PAH | Butler, Stoddard | 62 min |
| Jan 21, 11:13 PM CST | Severe Thunderstorm Warning | PAH | New Madrid | 32 min |
| Jan 21, 11:24 PM CST | Severe Thunderstorm Warning | PAH | Scott | 36 min |
| Jan 21, 11:30 PM CST | Tornado Warning | PAH | New Madrid | 30 min |
| Jan 21, 11:34 PM CST | Severe Thunderstorm Warning | PAH | Stoddard | 41 min |
| Jan 21, 11:38 PM CST | Tornado Warning | PAH | Mississippi | 37 min |
| Jan 22, 5:25 AM CST | Flash Flood Warning | PAH | Cape Girardeau, Scott | 6 hr |
| Jan 22, 5:25 AM CST | Flash Flood Warning | PAH | Butler, Stoddard | 6 hr |
Nearby
Tornado Warnings in Missouri, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.